Georgia, 2016Hail and Damaging Wind in Georgia, April 22, 2016
April 22, 2016 · NWS FFC · 2 events in 2 counties and zones
Despite limited instability, a strong cold front and upper-level short wave trough produced isolated strong to severe thunderstorms in North Georgia during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite limited instability, a strong cold front and upper-level short wave trough produced isolated strong to severe thunderstorms in North Georgia during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 22, 2:22 PM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 22, 2:22 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT FRI APR 22 2016
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
CONVECTION CONTINUES TO INCREASE ACROSS AL...ERN TN AND NW GA. SO
FAR NOTHING TOO BAD WITH A COUPLE SIG WX ADVISORIES ISSUED OVER
NRN AL. CURRENT TEMPS STILL IN THE UPPER 60S TO AROUND 70 AND
DEWPOINTS AROUND 60. RESULTING SBCAPE OVER ERN AL AND FAR NW GA
STILL LIMITED TO 500-1000 J/KG AND VERTICAL WIND SHEAR QUITE WEAK.
LOW END DAMAGING WIND AND SMALL HAIL THREAT APPEARS TO BE IN LINE
WITH SPC MARGINAL RISK BUT WILL CONTINUE TO MONITOR.
EXPECT ISOLD TO SCT /20-40PCT/ COVERAGE OF STORMS REST OF
AFTERNOON THRU 10 PM OR SO TONIGHT BEFORE DIMINISHING. SO POPS
APPEAR OK. ALL PRECIP SHOULD BE OUT OF CWA BY MIDNIGHT.
NO FCST PROBLEMS EXPECTED THRU REST OF SHORT TERM FCST PERIOD.
IF WINDS DIE DOWN TONIGHT...AS SOME MOS FORECASTS INDICATE...COULD
SEE PATCHY GROUND FOG.
TEMPERATURES NEAR OR ABOVE NORMAL THIS WEEKEND. BLEND
INCORPORATING BIAS CORRECTION AND RECENT PERFORMANCE GENERALLY
ACCEPTED.
SNELSON
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
NLISTEMAA
NO MAJOR CHANGES TO THE LONG TERM PORTION OF THE FORECAST WERE
NEEDED. TWO SYSTEMS ARE EXPECTED TO IMPACT THE CWFA...ONE DURING THE
MIDDLE PART OF THE WEEK WITH THE NEXT SYSTEM EXPECTED FOR FRIDAY
INTO THE EARLY WEEKEND.
HIGH PRESSURE WILL REMAIN ACROSS THE WESTERN ATLANTIC THROUGH
TUESDAY. HOWEVER, THE HIGH CENTER WILL GET SHIFTED TO THE SOUTH AND
EAST BY LATE TUESDAY/EARLY WEDNESDAY AS A FRONTAL BOUNDARY
APPROACHES FROM THE NORTH. THE 500MB FLOW WILL REMAIN ZONAL THROUGH
THROUGH THE END OF THE WEEK...SO THE BOUNDARY SHOULD NOT MAKE IT TOO
FAR INTO THE NORTHERN CWFA BEFORE STALLING. THE HIGHEST POPS FOR THE
MIDDLE PART OF THE WEEK SHOULD BE IN THE VICINITY OF THIS BOUNDARY.
CURRENTLY...THE LONG TERM MODELS HAVE THE NEXT BOUNDARY IMPACTING
THE CWFA ON FRIDAY INTO EARLY SATURDAY.
NLISTEMAA
PREV LONG TERM DISCUSSION /SATURDAY NIGHT THROUGH THURSDAY/...
/ISSUED 344 AM EDT FRI APR 22 2016/
LONG TERM PERIOD BEGINS WITH LAST OF THE SHORTWAVE ENERGY EXITING
EAST AND TAKING ALL OF THE DEEP LAYER MOISTURE WITH IT. WITH
TIME...THROUGH SUNDAY...THE TROUGH WILL BE REPLACED BY AND UPPER
LEVEL RIDGE PROVIDING FOR A DRY PATTERN AND INCREASING
TEMPERATURES. BY SUNDAY AFTERNOON...MOST LOCATIONS WILL BE
APPROACHING THE 80 DEGREE MARK ONCE AGAIN WHICH WILL BE SOME 3 TO
5 DEGREES ABOVE SAT VALUES.
A FAIRLY STAGNANT PATTERN IN STORE THROUGH MONDAY NIGHT AS UPPER
RIDGE DOMINATES FOR MOST OF THE PERIOD BUT DOES BREAK DOWN INTO
MORE OF A ZONAL FLOW BY TUE MORNING. SURFACE RIDGE WILL GRADUALLY
SHIFT FROM THE CAROLINAS TO WELL OFFSHORE WHICH WILL PROMOTE MORE
OF A MOIST SOUTHERLY FLOW ACROSS THE AREA. IMPULSES MOVING QUICKLY
ACROSS THE SOUTH WILL EVENTUALLY IMPACT PORTIONS OF NORTH GEORGIA
TUESDAY AFTERNOON. MOISTURE WILL CONTINUE TO BE LIMITED BUT ENOUGH
LIFT AND INSTABILITY PRESENT TO WARRANT LOW END CHANCE POPS ACROSS
THE FAR NORTHERN TIER.
WILL CONTINUE WITH THE MAINLY DIURNAL CONVECTION AND LOW END
CHANCE POPS ACROSS THE FAR NORTH THROUGH WED. THEREAFTER...A COLD
FRONT WILL SAG INTO THE STATE WITH INCREASED DEEP LAYER MOISTURE.
FRONT HOWEVER STALLS QUICKLY AS UPPER RIDGE BUILDS BACK IN AND
MOISTURE LESSENS. SOME INDICATIONS FOR LATE FRI INTO NEXT WEEKEND
OF POTENTIAL NW FLOW STORMS BUT OVERALL A BENIGN PATTERN FOR MID
SPRING.
DEESE
&&
.PREV DISCUSSION... /ISSUED 228 PM EDT FRI APR 22 2016/
UPDATE...
ALREADY DID TWEAKS TO NEAR TERM POP...WX AND SKY GRIDS BASED ON
RADAR TRENDS. HIRES MODELS AND HRRR DOING A DECENT JOB HANDLING
THE RAIN BAND AND NOW DEVELOPING ISOLD CONVECTION IN ERN AL...NW
GA AND CENTRAL/ERN TN. INSTABILITY INCREASING IN ERN AL BUT NOT
AS MUCH AS FEARED EVEN THOUGH TEMPS AROUND 80F IN COUNTIES SOUTH
AND EAST OF RAIN AREA IN EC GA. ANY STORMS THAT DEVELOP OVER NW GA
THIS AFTERNOON COULD HAVE SOME STRONG WINDS AND SMALL HAIL THREAT.
SNELSON
&&
AVIATION...
18Z UPDATE...
SEVERAL ISSUES WITH FORECAST...IFR CIGS FINALLY DISSIPATING IN
RAIN AREA. STUBBORN TO CLEAR OUT OF KCSG BUT MOST OTHER AREAS MVFR
OR VFR AT THIS TIME. SFC WINDS MOSTLY SW BUT MAY BRIEFLY SWITCH TO
SE ON BACK SIDE OF RAIN AREA MOVING THROUGH. ISOLD TSRA EXPECTED
TO INCREASE OVER NW 1/2 OF GA THRU 23Z. EXPECTED COVERAGE JUST
ENOUGH TO WARRANT TEMPO FOR 21-24Z AT ATL METRO AIRPORTS. RAPID
CLEARING EXPECTED AFTER 02Z BUT COULD SEE PATCH GROUND FOG AFTER
10Z WHERE WINDS GO CALM AND PREVIOUS RAINFALL SLOW TO EVAPORATE.
SFC WINDS WILL REMAIN ON WEST COMPONENT THRU FCST. NO SIGNIFICANT GUSTS
EXPECTED.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TSRA LIKELIHOOD AND LOCATIONS.
MEDIUM CONFIDENCE ON FOG OVERNIGHT.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 55 78 54 79 / 40 0 0 0
ATLANTA 56 75 56 78 / 40 0 0 0
BLAIRSVILLE 52 72 49 76 / 50 0 0 0
CARTERSVILLE 53 74 51 79 / 30 0 0 0
COLUMBUS 57 77 56 81 / 40 0 0 0
GAINESVILLE 55 75 54 77 / 40 0 0 0
MACON 57 78 55 81 / 40 0 0 0
ROME 54 75 51 79 / 30 0 0 0
PEACHTREE CITY 53 76 52 79 / 50 0 0 0
VIDALIA 62 80 59 82 / 40 5 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SNELSON
LONG TERM....NLISTEMAA
AVIATION...SNELSON
Hazardous weather outlook, Apr 22, 3:35 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT FRI APR 22 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-232045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
435 PM EDT FRI APR 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. A FEW STORMS MAY BE
STRONG.
WEATHER HAZARDS EXPECTED...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE GUSTY
WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY
RAINFALL.
DISCUSSION...
AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL ALLOW FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS NORTH AND WEST GEORGIA...SPREADING EAST ACROSS CENTRAL
GEORGIA...AND THEN WEAKENING AROUND 9PM INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND WEDNESDAY
AFTERNOONS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 22, 4:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT FRI APR 22 2016
GAZ004-005-222215-
MURRAY GA-WHITFIELD GA-
542 PM EDT FRI APR 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR MURRAY AND WHITFIELD COUNTIES
UNTIL 615 PM EDT...
AT 541 PM EDT...A STRONG THUNDERSTORM WAS OVER VARNELL...OR 10 MILES
EAST OF RINGGOLD...MOVING EAST AT 30 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...CHATSWORTH...VARNELL...ETON...TUNNEL HILL...COHUTTA...DAWNVILLE...
CRANDALL...CISCO...TENNGA...FORT MOUNTAIN STATE PARK...CONASAUGA LAKE...
BEAVERDALE...GREGORY...SUMAC...RAMHURST...ROCKY FACE AND RED CLAY S.P..
LAT...LON 3499 8462 3486 8462 3482 8458 3479 8461
3478 8464 3473 8466 3466 8466 3479 8509
3482 8508 3482 8506 3487 8506 3486 8503
3488 8501 3491 8502 3492 8501 3497 8500
3497 8498 3499 8498
TIME...MOT...LOC 2141Z 276DEG 27KT 3492 8493Special weather statement, Apr 22, 5:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
619 PM EDT FRI APR 22 2016
GAZ004>007-222300-
GILMER GA-MURRAY GA-WHITFIELD GA-FANNIN GA-
619 PM EDT FRI APR 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...MURRAY...
SOUTHEASTERN WHITFIELD AND NORTHWESTERN FANNIN COUNTIES UNTIL 700 PM
EDT...
AT 619 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF ETON TO NEAR DALTON...AND MOVING
EAST AT 25 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DALTON...CHATSWORTH...BLUE RIDGE...ETON...DAWNVILLE...CRANDALL...
MOUNTAINTOWN...LOVING...FORT MOUNTAIN STATE PARK...EPWORTH...CONASAUGA
LAKE...NORTH GEORGIA SPEEDWAY...COLWELL...SUMAC...MINERAL BLUFF...HIGDON...
TAILS CREEK...JONES MILL...RAMHURST AND TILTON.
LAT...LON 3496 8417 3494 8417 3461 8465 3465 8505
3472 8505 3497 8469 3499 8441 3499 8413
TIME...MOT...LOC 2219Z 270DEG 21KT 3493 8468 3471 8501Special weather statement, Apr 22, 6:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
701 PM EDT FRI APR 22 2016
GAZ005>008-012-013-222345-
GILMER GA-MURRAY GA-GORDON GA-UNION GA-PICKENS GA-FANNIN GA-
701 PM EDT FRI APR 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...SOUTHERN MURRAY...
NORTHEASTERN GORDON...NORTHWESTERN UNION...WESTERN PICKENS AND FANNIN
COUNTIES UNTIL 745 PM EDT...
AT 701 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BLUE RIDGE TO 6 MILES WEST OF ELLIJAY TO NEAR
RESACA...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CALHOUN...ELLIJAY...BLUE RIDGE...EAST ELLIJAY...RESACA...MORGANTON...
TALKING ROCK...FAIRMOUNT...RANGER...JONES CREEK...MOUNTAINTOWN...PISGAH...
EPWORTH...NICKELSVILLE...HIGDON...RAMHURST...HINTON...TALONA...BLAINE AND
HURST.
LAT...LON 3497 8395 3463 8427 3441 8458 3441 8473
3440 8473 3440 8476 3458 8504 3462 8496
3462 8493 3464 8491 3475 8466 3499 8440
TIME...MOT...LOC 2301Z 312DEG 18KT 3489 8440 3471 8460 3457 8491Special weather statement, Apr 22, 6:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
726 PM EDT FRI APR 22 2016
GAZ013>015-230000-
DAWSON GA-LUMPKIN GA-PICKENS GA-
726 PM EDT FRI APR 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON...WESTERN
LUMPKIN AND EASTERN PICKENS COUNTIES UNTIL 800 PM EDT...
AT 726 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST ELLIJAY...OR NEAR
ELLIJAY...MOVING SOUTHEAST AT 35 MPH.
HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DAHLONEGA...JASPER...MARBLEHILL...AMICALOLA FALLS STATE PARK...LAKE
TAMARACK...BLACK GAP SHELTER...LEN FOOTE HIKE INN...JUNO...SEQUOYAH LAKE...
NIMBLEWILL AND FAUSETT LAKE.
LAT...LON 3456 8398 3439 8434 3455 8455 3457 8450
3455 8449 3455 8448 3456 8449 3456 8447
3455 8447 3456 8443 3455 8437 3456 8437
3456 8435 3458 8433 3457 8426 3460 8425
3460 8422 3462 8420 3461 8419 3463 8417
TIME...MOT...LOC 2326Z 292DEG 31KT 3464 8445Thunderstorm Wind, Gilmer
- When
- April 22, 6:30 PM EST to 6:40 PM EST
- Where
- Gilmer County, 1.25 mi NW of Kiker to 0.55 mi W of Roosevelt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.681, -84.518
The Gilmer County 911 center reported trees blown down on Legion Road, South Main Street and Progress Road.
Hail, Pickens
- When
- April 22, 7:05 PM EST to 7:10 PM EST
- Where
- Pickens County, 2.26 mi WNW of Cagle
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.392, -84.467
The Pickens County Emergency Manager reported nickel size hail on Henderson Mountain Road near State Highway 108.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, April 22 to 23, 2016$30,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20165 events
- Damaging Winds in Florida, April 22, 2016$9,000 · 5 events
- Hail and Damaging Wind in Tennessee, April 22, 20161.25 in hail · 5 events
- High Wind and Strong Wind in Nevada, April 22, 2016$2,000 · 63 kt wind · 4 events
- Heavy Snow in California, April 22 to 23, 20163 events
- High Wind in Utah, April 22 to 23, 201658 kt wind · 3 events
- Flooding in Puerto Rico, April 22 to 23, 20163 events
- Hurricane in American Samoa, April 22 to 23, 20162 events
- Damaging Winds in Georgia, April 22, 201665 kt wind · 2 events
- Hail in West Virginia, April 22, 20160.75 in hail · 2 events
- Damaging Winds in New Mexico, April 22, 201652 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630034, 630031.